Alert archive / Nebraska / Fire Weather Watches in 2021

Fire Weather Watch 8, NWS North Platte, NE

November 15, 20215 counties in Nebraska

NWS North Platte, NE issued this fire weather watch at Nov 15, 2021, 2:03 PM MST for 5 counties in Nebraska. It took effect at Nov 16, 2021, 10:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 15, 2021, 2:03 PM MST (21:03 UTC)
In effect from
Nov 16, 2021, 10:00 AM MST
Expired
Nov 16, 2021, 2:20 AM MST
In force
Issued by
NWS North Platte, NE

Counties Chase County, NE, Frontier County, NE, Hayes County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS83 KLBF 152103
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
303 PM CST Mon Nov 15 2021

NEZ204-206-208-209-161200-
/O.NEW.KLBF.FW.W.0011.211116T1700Z-211117T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
303 PM CST Mon Nov 15 2021 /203 PM MST Mon Nov 15 2021/

...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 6 PM
CST /5 PM MST/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
EASTERN NEBRASKA PANHANDLE AND ALL OF THE SANDHILLS...

The National Weather Service in North Platte has issued a Red
Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from 11 AM CST /10 AM MST/ to 6 PM CST /5 PM MST/ Tuesday.

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...Between 15 and 20 percent.

* Impacts...Any fire start will likely spread rapidly and could be
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ210-219-161200-
/O.NEW.KLBF.FW.A.0008.211116T1700Z-211117T0000Z/
Frenchman Basin-Loess Plains-
303 PM CST Mon Nov 15 2021 /203 PM MST Mon Nov 15 2021/

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST
NEBRASKA...

The National Weather Service in North Platte has issued a Fire
Weather Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from Tuesday morning through Tuesday afternoon.

* Affected Area...In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin. In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fire start will likely spread rapidly and could be
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

http://weather.gov/LBF
1 follow-up statement
083 
WWUS83 KLBF 160920
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
320 AM CST Tue Nov 16 2021

NEZ210-219-161030-
/O.CAN.KLBF.FW.A.0008.211116T1700Z-211117T0000Z/
Frenchman Basin-Loess Plains-
320 AM CST Tue Nov 16 2021 /220 AM MST Tue Nov 16 2021/

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FRENCHMAN BASIN AND LOESS PLAINS...

The National Weather Service in North Platte has cancelled the
Fire Weather Watch.

Elevated fire weather conditions are expected in this area.
The risk of critical fire weather conditions in this area is low.

$$

NEZ204-206-208-209-170000-
/O.CON.KLBF.FW.W.0011.211116T1700Z-211117T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
320 AM CST Tue Nov 16 2021 /220 AM MST Tue Nov 16 2021/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA...

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin.

* Winds...West and Northwest 20 to 30 mph with gusts up to 45 
  mph.

* Relative Humidity...As low as 18 percent.

* Impacts...Any fire start will likely spread rapidly and could 
  be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this fire weather watch went out at Nov 15, 10:17 AM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Nov 15, 10:17 AM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1117 AM CST Mon Nov 15 2021

.SHORT TERM...(Today through Tuesday)
Issued at 257 AM CST Mon Nov 15 2021

Short term forecast points of interest are above normal temps and
elevated to near critical fire weather conditions.

At upper levels, a ridge sits across the area and looks to persist
in the short term, before moving out for the long term. At the sfc
currently, a frontal boundary sits just off to the east of the CWA,
while higher pressure lies west of the Rockies. During the day
today, a sfc low looks to strengthen and close over the PACNW. Lack
of any strong features will leave our current sfc set up pretty
stagnant until the system in the NW moves in for the long term.

The sfc set up has left the area in westerly flow, allowing for WAA
into the CWA. Along with clearing skies, this has led to a forecast
of highs ~25 degrees above normal (which is ~50) for this afternoon.
This will also make for a nice evening as lows are forecasted to be
in the 40s. The well-above normal highs today will lead to elevated
fire weather conditions. The driest areas look to be the Panhandle,
and SW Nebraska, but one limiter is that winds look to be a slower
here. Sustained values will get up around 15 mph from the WSW here,
with gusts staying under 20 mph. This has stifled concerns a bit
for this afternoon.

The warmer conditions are expected to continue for Tuesday
afternoon, with widespread 70s forecasted again. As the NW system
approaches, will see winds begin to get a bit breezy. In the morning
hours, they will remain westerly around 10-15 mph, but quickly speed
up into the afternoon to over 20 mph for the Panhandle, Sandhills,
and northern Nebraska (remaining around 15 mph for south central to
southwest Nebraska). Gusts up to 35 mph are possible in these spots.
As such, fire weather conditions are near critical as the drier air
is more widespread, and so are the stronger wind gusts.

.LONG TERM...(Tuesday night through Sunday)
Issued at 257 AM CST Mon Nov 15 2021

Long term forecast points of interest are strong winds for Wednesday
and a sharp drop in temperatures.

Tuesday evening and into Wednesday, a strong closed sfc low will be
located over Saskatchewan with troughing dipping SSE across the
central US. Flanking the system to the SW will be a cold front that
will push through some time tuesday overnight/Wednesday AM. With the
frontal passage, winds will transition from westerly to north
northwesterly, bringing in much colder, drier air from Canada. The
northwesterly flow at the sfc will advect in cold air at least from
Tuesday overnight until Thursday morning. As mentioned in the
previous fcst, between Tuesday and Wednesday this will result in a
30 degree difference in high temperatures in some spots! This system
will also continue to push in some stronger wind gusts as a strong
jet passes through. In collab with neighbors, blended in some
stronger wind gusts, with the northern Sandhills and Panhandle
seeing the strongest values. Some spots may gust up to 40mph.

As the front moves SE out of the CWA Wednesday evening, skies will
clear and combined with continued CAA, leave for a chilly night. NBM
1D Viewer shows model agreement is towards the lower end (~25th
percentile)...around 16 degrees or so for LBF. Additionally, model
guidance has continued to trend downward. As such, went ahead and
blended in some cooler temps, leaving almost the entire area in the
teens for the overnight.

Behind this system (Thursday), low amplitude upper level ridging
will work into the area. At the same time, another sfc closed low
will hit the PACNW. The ridging will leave for some quiet weather,
and highs somewhat near normal (~50), or just below. The sfc low
hitting the PACNW Thursday evening, will begin to move east and lead
to broad sfc troughing hitting the area Friday evening and into
Saturday. Although this disturbance will provide some lift, PWATs
will be ~.33", which is in the 25th percentile for this time of
year. As such, in agreement with the previous fcst that no precip
is expected ATTM, and left inherited POPs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1117 AM CST Mon Nov 15 2021

Wind is the primary aviation weather concern for western and north
central Nebraska. High clouds will continue to stream
overhead, which will keep conditions in VFR. West/northwest winds
will gust to 20 kts at times this afternoon, then weaken by
sunset. Low level wind shear is possible overnight, mainly for the
northern terminals (VTN). A strong cold front begins to cross the
forecast area Tuesday morning, resulting in a wind switch to
northwest and a rapid increase in speed with gusts to 25 kts by
16/18z (north) and slightly delayed to the south.

&&

.FIRE WEATHER...
Issued at 257 AM CST Mon Nov 15 2021

Dry air will remain across western Nebraska this week resulting in
afternoon humidity falling to around 20 percent today through
Friday. Very modest humidity recovery is expected tonight with
values between 30 and 60 percent.

Tuesday could be problematic for fire weather conditions with
temperatures in the 70s and west winds gusting to 35 mph. A strong
cold front moving through during the afternoon and evening will
present an abrupt shift in wind direction from west to north. The
models suggest some high cloudiness will be moving overhead Tuesday
afternoon and this could potentially disrupt the daytime heating
cycle. Pending the outcome of the forecast today, later forecasts
might include a Fire Weather Watch for Tuesday afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Sinclair
LONG TERM...Sinclair
AVIATION...Snively
FIRE WEATHER...CDC
Hazardous weather outlook, Nov 15, 8:36 AM MST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
936 AM CST Mon Nov 15 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-161545-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
936 AM CST Mon Nov 15 2021 /836 AM MST Mon Nov 15 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

The combination of well above normal temperatures, dry air, and
gusty west winds will create elevated fire weather conditions
today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Near critical fire weather conditions are expected across western
Nebraska Tuesday as temperatures rise into the 70s, west winds
gust to 35 mph, and humidity drops to near 20 percent during the
afternoon.

Dry air will remain across western Nebraska Wednesday through
Friday resulting in elevated fire weather conditions. The concern
is afternoon humidity falling to around 20 percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 2:03 PM MSTRed Flag WarningLBFArthur, Blaine, Boyd, Brown, Cherry, Custer and 16 more27 hr

Nearby

Fire Weather Watches in Nebraska, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.